Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Wilmington, NC

May 27, 1998Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 6:10 PM EDT for Bladen County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 6:10 PM EDT (22:10 UTC)
Expired
May 27, 1998, 6:55 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS1 KILM 272209 RRA
SVRILM
NCC017-272255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 655 PM EDT

A SEVERE THUNDERSTORM IN THE VICINITY OF ELIZABETHTOWN WILL MOVE
EAST AT 25 MPH. THE STORM WILL AFFECT WHITE LAKE AND LISBON
BY 625 PM AND LAGOON BY 630 PM.


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

DCH/JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 27, 3:12 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT WED MAY 27 1998

RAH: KP HI CHC THIS EVNG & THEN CAN LET GO. MINS 70 W/DENSE FG.
THU-FRI... ANY POPS WUD SUGGEST 20% BOTH DAYS W/MAXS UPPER 80S.
CCFS BLO. CWF: SW BECMG NW LATE. THU...THKG ABT GOING VRBL INTO
FRI. NO FLAGS

CAE: KPS CHC INTO THE EVNG & THEN LET GO. NO POP TIL FRI. MINS TNGT
NR 70 WMAXZS BOTH THU-FRI 85-90 MYR LOWER 90S FLO. CCFS BLO. CWF:
SW DIR TNGT BECMG VRBL OR S THU-FRI. ANY OBJECTIONS?.

ZNS:RUNNG LATE. LATEST ADAP SHOWED MCON PULLG AWAY FM NC CWA BUT MCON
STL BK OVER WRN NC/SC WHR DECENT THETA E ADVECTN IS LOCATED. STL
SOME TSRA TO DEAL W/TIL LATE EVNG. GOES EXP SNDG GAVE FLO CAPE NR
2500 W/KI INDEX OF 34 @ 16Z. VIS IMAGERY SHOWG CELLS OVER GA/WRN SC
MOVG E. LIS UP THERE AS WELL. S/WV MOVS ON THRU TNT PUSHG FNT W/DRI
BECMG W. DENSE FOG TNGT ESP IN RNFL AREAS. STL SOME INSTABLITY
CONTG OVER NC CWA INTO FRI WARRANTG SML POP. AREA GETS UNDER WK HI
PRES THU-FRI W/WK IMPULSE MOVG ACRS NC ON FRI @ H5 WCH MGT B ENUF
TO SUPPORT A POP. HAVEN/T HAD MUCH TIME TO LUK AT THGS. ANYWAY YOU
SLICE IT...IT WL CONT WARM & HUMID. LIKE FWC VALUES FOR MINS & JUST
SHY OF FWC ON MAXS. WL NEED TO WATCH WHAT HAPPNES W/SYSM IN THE GULF
OF MEX.

CWF: THX TO JCI (CHS) FOR HANDLG MARINE. AM PLANNG TO LEAN W/LGT S
WINDS OR EVEN VRBL DIR LATE THU-FRI. NO FLAGS W/SFC HI PRES
CENTERED OVER THE CWA. WL TRY TO GET WRKCWF UP TO U ASAP.

CCFS: ILM 072/089 068/091 067 521
      FLO 068/092 067/093 068 411

JOE

In the hours before

Local storm report, May 27, 3:48 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

148 PM     WILMINGTON                NC   WIND DAMAGE
05/27/98   NEW HANOVER                    NEW HANOVER COUNTY SHERIFF
                                          REPORTED A TREE DOWN ON N.
                                          COLLEGE ROAD

210 PM     HAMPSTEAD                 NC   .75 INCH HAIL
05/27/98   PENDER                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL AND TREES
                                          LIMBS BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

245 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         PENDER COUNTY SHERIFF
                                          REPORTED TREES AND POWER
                                          LINES BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

300 PM     BURGAW                    NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED A
                                          TREE DOWN ON THE PENDERLEA
                                          HWY...4 MILES NORTH OF TOWN
                                          OF BURGAW

305 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED
                                          TREES DOWN ON SEVERAL
                                          RESIDENCES IN THE TOWN OF
                                          HAMPSTEAD

305 PM     WILMINGTON                NC   FLOODING
05/27/98   NEW HANOVER                    COUNTY SHERIFF REPORTED
                                          FLOODING AT THE
                                          INTERSECTION OF BAYSHORE
                                          DRIVE AND MARKET STREET

PJK
Local storm report, May 27, 4:45 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

148 PM     WILMINGTON                NC   WIND DAMAGE
05/27/98   NEW HANOVER                    NEW HANOVER COUNTY SHERIFF
                                          REPORTED A TREE DOWN ON N.
                                          COLLEGE ROAD

210 PM     HAMPSTEAD                 NC   .75 INCH HAIL
05/27/98   PENDER                         SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL AND TREES
                                          LIMBS BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

245 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         PENDER COUNTY SHERIFF
                                          REPORTED TREES AND POWER
                                          LINES BLOWN DOWN IN THE
                                          TOWN OF HAMPSTEAD

300 PM     BURGAW                    NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED A
                                          TREE DOWN ON THE PENDERLEA
                                          HWY...4 MILES NORTH OF TOWN
                                          OF BURGAW

305 PM     HAMPSTEAD                 NC   WIND DAMAGE
05/27/98   PENDER                         COUNTY SHERIFF REPORTED
                                          TREES DOWN ON SEVERAL
                                          RESIDENCES IN THE TOWN OF
                                          HAMPSTEAD

305 PM     WILMINGTON                NC   FLOODING
05/27/98   NEW HANOVER                    COUNTY SHERIFF REPORTED
                                          FLOODING AT THE
                                          INTERSECTION OF BAYSHORE
                                          DRIVE AND MARKET STREET

PJK
Local storm report, May 27, 4:58 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
454 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

433 PM     BENNETTSVILLE             SC   WIND DAMAGE
05/27/98   MARLBORO                       SKYWARN SPOTTER REPORTED
                                          POWER OUTAGES DUE TO
                                          WIND GUSTS

445 PM     3 MI E BENNETTSVILLE      SC   .75 INCH HAIL
05/27/98   MARLBORO                       SKYWARN SPOTTER REPORTED
                                          MARBLE SIZED HAIL BETWEEN
                                          BENNETTSVILLE AND CLIO

HOEHLER
Local storm report, May 27, 5:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     20 MILES NW LUMBERTON     NSC   WIND DAMAGE
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          PINE TREE DOWN IN THE VICINITY
                                          OF LUMBER BRIDGE TOWNSHIP

524 PM     FAIRMONT                  NC   .75 INCH HAIL
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          MARBLE-SIZED HAIL IN THE
                                          CITY OF FAIRMONT

HOEHLER
Local storm report, May 27, 5:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
454 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

433 PM     BENNETTSVILLE             SC   WIND DAMAGE
05/27/98   MARLBORO                       SKYWARN SPOTTER REPORTED
                                          POWER OUTAGES DUE TO
                                          WIND GUSTS

445 PM     3 MI E BENNETTSVILLE      SC   .75 INCH HAIL
05/27/98   MARLBORO                       SKYWARN SPOTTER REPORTED
                                          MARBLE SIZED HAIL BETWEEN
                                          BENNETTSVILLE AND CLIO

HOEHLER
Local storm report, May 27, 5:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT 1ST REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     20 MILES NW LUMBERTON     NC   WIND DAMAGE
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          PINE TREE DOWN IN THE VICINITY
                                          OF LUMBER BRIDGE TOWNSHIP

524 PM     FAIRMONT                  NC   .75 INCH HAIL
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          MARBLE-SIZED HAIL IN THE
                                          CITY OF FAIRMONT

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:34 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus46 min
May 27, 1:42 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender48 min
May 27, 2:21 PM EDTSevere Thunderstorm WarningILMBrunswick49 min
May 27, 2:32 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender48 min
May 27, 2:41 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender94 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningILMRobeson46 min
May 27, 5:33 PM EDTSevere Thunderstorm WarningILMBladen, Robeson37 min
May 27, 5:55 PM EDTSevere Thunderstorm WarningILMColumbus45 min
May 27, 7:05 PM EDTSevere Thunderstorm WarningILMRobeson35 min
May 27, 7:15 PM EDTSevere Thunderstorm WarningILMColumbus30 min
May 27, 7:47 PM EDTSevere Thunderstorm WarningILMColumbus63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.